When I was first diagnosed as being deficient in B12, I was excited to get a B12 injection so I would feel better. So imagine my disappointment when I felt worse for the 2 days following my shot. My arms, which had been constantly burning, didn’t hurt as much, however, my whole body was exhausted and all of my muscles were achy.
Well, after searching for answers on the internet for months, my endocrinologist finally explained why this happens to me. When a person is very low in B12, a b12 injection can actually cause one’s potassium levels to drop.
Low potassium levels (hypokalemia), can cause weakness as cellular processes are impaired. Potassium is a mineral (electrolyte) in the body. Almost 98% of potassium is found inside the cells. Small changes in the level of potassium that is present outside the cells can have severe effects on the heart, nerves, and muscles. Potassium is important to maintain several bodily functions:
- Muscles need potassium to contract.
- The heart muscle needs potassium to beat properly and regulate blood pressure.
The kidney is the main organ that controls the balance of potassium by removing excess potassium into the urine. Symptoms of low potassium include:
- Weakness, tiredness, or cramping in arm or leg muscles, sometimes severe enough to cause inability to move arms or legs due to weakness (much like a paralysis)
- Tingling or numbness
- Nausea or vomiting
- Abdominal cramping, bloating
- Palpitations (feeling your heart beat irregularly)
- Passing large amounts of urine or feeling very thirsty most of the time
- Fainting due to low blood pressure
- Abnormal psychological behavior: depression, psychosis, delirium, confusion, or hallucinations.
After 6 b12 injections I still was experiencing these symptoms and my blood B12 level was still in the low 200s, despite taking up to 5 sublinguals a day and getting weekly injections. I also got weird neurological symptoms in my muscles. Weird crawly sensations in my thighs, and even weird vein symptoms. It felt like they were inflating at times, if that makes any sense. After a couple of days after my shot, just when I felt a little better, tingling would start to return and my feet would swell really badly.
After my 7th B12 shot I actually started to feel better. I’m guessing that’s how many shots it took to build up my liver stores. My muscles feel less weak, and tingling is almost completely gone. It’s been 3 weeks since my last shot and so far so good. Shot #8 is next week!
So what should you do if you feel worse after a B12 shot? Here are some foods that are high in potassium:
- All meats, poultry and fish are high in potassium.
- Apricots (fresh more so than canned)
- Sweet potatoes
- Lima beans
- Oranges and orange juice
- Potatoes (can be reduced to moderate by soaking peeled, sliced potatoes overnight before cooking)
- Vegetable juice
- Winter squash